Kentucky, 2021Flooding and Damaging Wind in Kentucky, April 28, 2021
April 28, 2021 · NWS ILN · 4 events in 2 counties and zones
Showers and thunderstorms developed during the after and evening hours as an upper level disturbance moved through the Ohio Valley. Some of the storms produced locally heavy rainfall and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the after and evening hours as an upper level disturbance moved through the Ohio Valley. Some of the storms produced locally heavy rainfall and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 2:02 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 28, 2:02 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
302 PM EDT Wed Apr 28 2021
.SYNOPSIS...
Showers and thunderstorms will impact the area until Thursday
evening when a cold front moves through the Ohio Valley. Cooler air
moves in behind the front for Friday and Saturday. Warmer air
returns next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Surface observations indicate temperatures have risen to the upper
70s along with dew points in the middle 60s across the Ohio Valley
with warm, moist southwesterly winds around 10 mph. Accordingly, the
atmosphere has destabilized with MLCAPE reaching 1000+ J/kg per SPC
mesoanalysis. This environment is favorable for convection,
especially given the absence of any capping inversion, and will
remain unstable through the afternoon/early evening. Effective bulk
shear remains on the lower side (~20-25 knots) and favors low to
moderately organized convection (single and multicell clusters).
Currently (~3PM EDT), multicell thunderstorms that originally formed
in western Kentucky/western Indiana are working into the area from
the west. These cells are likely to continue moving northeast into
eastern Indiana/Ohio during the evening given the favorable
thermodynamic and kinematic environment. New cell growth may also be
spawned by rain cooled outflow. Overall, this will result periods of
thunderstorm activity in many locations. Isolated severe wind gusts
or hail cannot be ruled out.
Later this evening/early overnight, there may be a brief lull in
shower/thunderstorm activity before another round of rain moves in.
This second batch of rain overnight is likely to widespread and will
occur in an environment that is favorable for heavy rain rates (high
PWATs + warm rain processes). Currently, it appears the most likely
location for 1+ inch of rain overnight is along and north of I-70
due to weak frontogenesis occurring just south of a cold front north
of the area. South of I-70, rainfall may still add up in spots with
any training cells. The risk for flash flooding remains fairly low
given dry antecedent conditions, but areas that receive multiple
rounds of heavy rain will need to be monitored. Forecast lows are in
the low to middle 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and thunderstorms will still be traversing the area Thursday
morning as an area of low pressure moves northeast through Ohio.
PWATs remain anomalously high (over 2 sigma) and efficient warm
rain processes (saturated above freezing layer greater than 10000 ft
thick) are expected. Training storms may also occur thanks to winds
remaining parallel to an approaching cold front off to the
northwest. This could lead to some isolated flooding concerns on
Thursday morning if storms train over one area for a while. However,
pinpointing where this may occur has had low predictability due to
the convective nature of the storms and lack of ensemble clustering
of solutions. The strongest storms could also contain isolated
damaging wind gusts, but the overall storm environment may not be
too favorable for severe weather due to lack of instability.
Forecast highs are in the middle 60s far north of I-70 (closer to
the cold front) to the middle 70s by the Ohio River.
The aforementioned cold front will sweep south through the Ohio
Valley on Thursday afternoon/evening leading to winds shifting from
southwesterly to northwesterly and showers/storms coming to an end.
Temperatures drop into the middle to upper 40s behind the front
Thursday night.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A drier and cooler airmass will filter down into our area through
the day on Friday as a mid level short wave drops down across the
lower Great Lakes. In the CAA pattern , will allow for some partly
cloudy skies with afternoon highs in the upper 50s to lower 60s.
With clearing skies and decreasing winds Friday night, lows will
drop into the mid to upper 30s. This will lead to some frost
potential, particularly for our northern and eastern areas.
Some weak mid level ridging will then develop Saturday into Sunday
allowing for a transition back to a southwesterly flow pattern. This
should help keep us mainly dry through the weekend and lead to a
warming trend. Highs on Saturday will be in the mid to upper 60s,
climbing to highs on Sunday in the mid to upper 70s.
A weakening mid level short wave will lift northeast across the
region Sunday night into Monday. This will lead to an increase in
moisture advection up into our area with a decent chance for showers
and embedded thunderstorms developing Sunday night into Monday. A
broad but somewhat shallow upper level trough will then develop
across the central CONUS through mid week. This may eventually allow
for a frontal boundary to push southeast across the region Tuesday
into Wednesday as some weak mid level short waves move east across
the region. As a result, will keep a chance of showers and a few
thunderstorms for Tuesday and Wednesday. Temperatures through the
end of the long term period will depend on the timing and placement
of the possible frontal boundary. For now will generally keep highs
in the low to mid 70s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR ceilings are currently being observed across the Ohio Valley
with occasional MVFR ceilings mixed in. VFR ceilings are expected to
persist this afternoon into the early evening prior to 0200Z.
Thunderstorm chances increase during the middle of the afternoon
(2000Z-0000Z) and have been highlighted by VCTS in the TAFs since
probability of a storm directly impacting a site is too low for TSRA
at this time.
After 0300Z, shower and thunderstorm activity is expected to
increase across the area and persist through much of the night
into the morning along with MVFR/IFR ceilings. The heaviest
showers/storms are expected to occur from 0300Z-1000Z. Only
included SHRA and VCTS for now since the timeframe is still far
out and exact placement of TSRA is not yet known. Showers and
storms finally start to taper off after 1500Z from north to
south as a cold front moves into the region.
Southwesterly winds from 5-15 knots persist during the entire TAF
period. Winds shift to northwesterly after 1800Z behind the cold
front.
.OUTLOOK...MVFR ceilings and visibilities likely into Thursday
night with IFR ceilings and visibility as well as thunderstorms
possible.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...JGL
AVIATION...Campbell
Hazardous weather outlook, Apr 28, 2:08 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
308 PM EDT Wed Apr 28 2021
INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-080-082-291915-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Highland-Pike-
308 PM EDT Wed Apr 28 2021
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this afternoon and tonight. A few storms
may produce damaging wind gusts and hail. In addition, rain will be
heavy at times and may produce isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible on Thursday. A few storms may produce
damaging wind gusts. In addition, rain will be heavy at times and may
produce isolated flooding issues.
Patchy frost will be possible Friday night into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-291915-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
308 PM EDT Wed Apr 28 2021
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this afternoon and tonight. A few storms
may produce damaging wind gusts and hail. In addition, rain will be
heavy at times and may produce isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible on Thursday. A few storms may produce
damaging wind gusts. In addition, rain will be heavy at times and may
produce isolated flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ026-034-035-291915-
Hardin-Mercer-Auglaize-
308 PM EDT Wed Apr 28 2021
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this afternoon and tonight. A few storms
may produce damaging wind gusts and hail. In addition, rain will be
heavy at times and may produce isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Patchy frost will be possible Friday night into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Pendleton
- When
- April 28, 4:18 PM EST to 4:20 PM EST
- Where
- Pendleton County, 1.84 mi WNW of Portland
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.763, -84.460
A tree was downed onto Kelly Road.
Flood, Grant
- When
- April 28, 5:30 PM EST to 6:30 PM EST
- Where
- Grant County, 1.75 mi SE of Williamstown to 1.62 mi SE of Williamstown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -84.530
High water was reported on Cynthiana Road.
Flood, Pendleton
- When
- April 28, 5:30 PM EST to 6:30 PM EST
- Where
- Pendleton County, 1.38 mi S of Greenwood to 1.15 mi S of Greenwood
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.730, -84.380
Water was reported across State Route 17.
Flood, Pendleton
- When
- April 28, 5:30 PM EST to 6:30 PM EST
- Where
- Pendleton County, 0.58 mi NW of Butler to 0.53 mi NNW of Butler
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.787, -84.376
High water was reported on Taylor Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 28, 2021$500 million · 3.25 in hail · 42 events
- Tornado and Flash Flood in Texas, April 28, 2021$2.0 million · EF1 · 52 events
- Tornado and Damaging Winds in Tennessee, April 28, 20211 injured · $601,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Missouri, April 28 to 29, 2021$580,000 · EF0 · 32 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 30, 2021$77,000 · EF1 · 13 events
- Flash Flooding and Flooding in Arkansas, April 28 to 30, 2021$102,000 · 1.75 in hail · 24 events
- Flash Flooding and Flooding in Oklahoma, April 28 to 29, 2021$5,000 · 3 in hail · 41 events
- Tornado and Flash Flood in Missouri, April 28, 2021$15,000 · EF1 · 3 events
- Excessive Heat and Astronomical Low Tide in California, April 28 to 30, 20219 events
- Flash Flooding in Arkansas, April 28 to 29, 2021$10,000 · 9 events
- Flash Flooding in Missouri, April 28, 20215 events
- Damaging Winds in Pennsylvania, April 28, 2021$7,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946664, 946661, 946662, 946663.